Tuesday, September 26, 2017

DIPSHIS: Diprivan Induced Pseudo-Shock & Hypoxic Illness Syndrome

This would be a very informative case report (and it's true and unexaggerated), but I anticipate staunch editorial resistance (even sans puns), so I'll describe it here and have some fun with it.

Background:  The author has anecdotally observed for many years that so-called "septic shock" follows rather than precedes intubation and sedation.  This raises the possibility that some proportion of what we call septic (or other) shock is iatrogenic and induced by sedative agents rather than progression of the underlying disease process.

Methods:  Use of a case report as a counterfactual to the common presumption that shock occurring after intubation and sedation is consequent to the underlying disease process rather than associated medical interventions.

Results:  A 20-something man was admitted with pharyngitis, multilobar pneumonia (presumed bacterial) and pneumomediastinum (presumed from coughing).  He met criteria for sepsis with RR=40, HR=120, T=39, BP 130/70.  He was treated with antibiotics and supportive care but remained markedly tachypneic with rapid shallow respirations, despite absence of subjective respiratory distress.  A dialectic between a trainee and the attending sought to predict whether he was "tiring out" and/or "going into ARDS", but yielded equipoise/a stalemate.  A decision was made to intubate the patient and re-evaluate the following day.  After intubation, he required high doses of propofol (Diprivan) for severe agitation, and soon had a wide pulse pressure hypotension, which led to administration of several liters of fluids and initiation of a noradrenaline infusion overnight.  He was said to have "gone into shock" and "progressed to ARDS", as his oxygen requirements doubled to 80% from 40% and PEEP had been increased from 8 to 16.  The next morning, out of concern that "shock" and "ARDS" were iatrogenic complications given considerations of temporality to other interventions, sedation and vasopressors were abruptly discontinued, diuresis of 2 liters achieved, and the patient was successfully extubated and discharged from the ICU a day later.

Conclusions:  This case provides anecdotal "proof of concept" for the counterfactual that is often unseen:  Patients "go into shock" and "progress to ARDS" not in spite of treatment, but because of it.  The author terms this syndrome, in the context of Diprivan (propofol) in the ICU setting, "DIPSHIS".  The incidence of DIPSHIS is unknown and many be underestimated because of difficulty in detection fostered by cultural biases in the care of critically ill medical patients.  Anesthesiologists have long recognized DIPSHIS but have not needed to name it, because they do not label as "shock" anesthetic-induced hypotension in the operating theater - they just give some ephedrine until the patient recovers.  DIPSHIS has implications for the epidemiological and therapeutic study of "septic shock" as well as for hospital coding and billing.

Sunday, August 27, 2017

The Number Needed Not To Treat To Harm (NNNTTTH): A Heuristic for Evaluating Trade-offs in Medical Decisions

A frequent conundrum of decision making that arises in medicine is when there is a generally indicated therapy, say, anticoagulation for atrial fibrillation, that poses unique risks in a particular patient.  CHADS2 and HAS-BLED scores are calculated, but don't quiet the hemming and hawing or quell the hand-wringing.  What is usually a simple dichotomous decision is now one laden with probabilities, risks and benefits, and compromise between competing objectives.  (See:  The Therapeutic Paradox:  What's Right for the Population May Not Be Right for the Patient.)  In order to restore nuance to the decision, we need to try to estimate the numerical values of the risks and benefits to determine if the net utility of anticoagulation is positive or negative, something the aforementioned calculators are intended to do in a semi-quantitative way.  But what if you opine that your patient has a specially enhanced risk of side effects and you're worried about falls or bleeding but ambivalent because of a concurrent fear of denying him of the benefit of stroke prophylaxis?  What if you think that he would have never been included in a trial of stroke prophylaxis and the results of those trials may have limited generalizability to him?  What if you think he has only a year to live?

The number needed not to treat to harm (NNNTTTH) is the number of patients whom you have to not treat with something beneficial in order to cause one harm from your omission.  It is numerically equivalent to the number needed to treat (NNT), but it reframes the decision from action to omission and from benefit to harm.  Ignoring bleeding altogether (because making relative utilities for bleeding and stroke is a fraught endeavor), you could ask yourself "how many patients can I withhold stroke prophylaxis from for one year before I statistically cause (or allow to happen, if you are prone to omission bias) a stroke?"  For most patients, withholding stroke prophylaxis has a NNNTTTH of about 25-30 per year (check the corresponding NNT from CHADS2 for a more "precise" estimate).  Reframing the question into "how much am I asking the patient to pay, in terms of statistical likelihood of stroke, to avoid anticoagulation and the particular side effects that cause me concern in his case?" can often provide some reassurance for the clinician and the patient alike.

Wednesday, July 19, 2017

Screening in Disguise: You Can't "Unknow" that Troponin, But You Can Dismiss It After Careful Thought

During MICU rounds last month, there were a lot of troponins ordered, and most of them should not have been.  Invariably when abnormal troponin values are reported on rounds, there is no mention of whether the patient had anginal chest pain, whether there were ischemic EKG changes, or whether this information was sought at the time the troponin was drawn.  This is because troponins are being used as a screening test, rather than as a diagnostic test.  "Not so!" exclaims the resident, eager to convince me that he has not engaged in the kind of mindless testing he knows I loathe.  I am told that because the first troponin was mildly elevated in a little old lady with cirrhosis, overdose, right heart failure and urinary tract infection, that we need to follow it to see where it "peaks".